Canadian Cancer Society logo

Breast cancer

You are here: 

Potential side effects of hormonal therapy for breast cancer

Side effects can occur with any type of treatment for breast cancer, but not everyone has them or experiences them in the same way. Side effects of hormonal therapy will depend mainly on the:

  • type of drug(s)
  • dose
  • woman’s overall health

Side effects can happen any time during hormonal therapy. Some may happen during, immediately after, or a few days or weeks after hormonal therapy. Most side effects go away after hormonal therapy is finished. Late side effects can occur months or years after hormonal therapy. Some side effects may last a long time or be permanent.

It is important to report side effects to the healthcare team. Doctors may also grade (measure) how severe certain side effects are. Sometimes hormonal therapy needs to be adjusted if side effects are severe.

Only the main side effects shared by most hormonal therapies used for breast cancer are mentioned here.

Hot flashes

Some hormonal therapies used to treat breast cancer can cause hot flashes and sweating. These side effects usually get better as the body gets used to the treatment or when the drug is stopped.

There are ways to manage menopausal symptoms like hot flashes. Check with the doctor or healthcare team before taking herbal products to treat hot flashes because some may have hormonal properties that can affect a hormone-related cancer like breast cancer.

Some women find that hot flashes can be reduced if they take hormonal therapy medications at night. If hot flashes are worse at night, try taking hormonal therapy drugs in the morning.

Check with the doctor or healthcare team if these symptoms persist or become bothersome.

Back to top

Nausea and vomiting

Nausea and vomiting can occur with some hormonal therapy drugs used to treat breast cancer. These side effects usually get better as the body gets used to the drug, or they can improve on their own. Taking hormonal therapy drugs with food or at bedtime may help. Check with the doctor or healthcare team if nausea or vomiting persists.

Back to top

Treatment-induced menopause

Treatment-induced menopause is the most common side effect of hormonal therapy for breast cancer. Hormonal therapy causes reduced levels of hormones produced by the ovaries, mainly estrogen and progesterone, which can lead to early menopause. Symptoms of menopause may include:

  • hot flashes
  • night sweats
  • problems sleeping, such as not being able to fall asleep (insomnia)
  • weight gain
  • vaginal dryness or vaginal itching
  • mood swings or irritability
  • problems with memory and concentration

Back to top

Headache

Many women taking hormonal therapy for breast cancer will get headaches. These gradually improve as the body adjusts to the drugs. The healthcare team may recommend mild pain medications, such as acetaminophen (Tylenol) to help reduce a headache.

While taking hormonal therapy for breast cancer, any sudden or severe headache or a headache that does not improve with medication should be reported to the healthcare team.

Back to top

Dizziness

Several hormonal therapy drugs used to treat breast cancer can cause dizziness. It usually gets better as the woman's body gets used to the drugs. If dizziness does not improve, or if a woman has a sudden headache or vomiting, it should be reported to the healthcare team.

Back to top

Skin rash

A skin rash can occur with several hormonal therapies used for breast cancer. The skin may be red, dry and itchy.

Using a moisturizer recommended by the healthcare team can help relieve the rash. Protect the skin by staying out of the sun. If going outside, use sunscreen and wear a hat, long-sleeved shirts and pants.

Back to top

Tumour flare reaction

Symptoms of the cancer, such as bone pain, may worsen when a luteinizing hormone–releasing hormone (LHRH)luteinizing hormone–releasing hormone (LHRH)A hormone that controls the production of sex hormones in males and females. agonist or tamoxifen (Nolvadex) is first used to treat breast cancer. This side effect is called a tumour flare reaction or a tumour flare response. Tumour flare reaction is a temporary side effect and usually goes away after a few weeks. Check with the doctor or healthcare team if the symptoms persist or become bothersome.

Back to top

Muscle and joint pain

Some hormonal therapy drugs used for breast cancer can cause muscle and joint pain. The healthcare team may suggest a mild pain medication, such as acetaminophen (Tylenol), to help reduce the pain, along with rest. Light exercise may also help improve pain and stiffness.

Back to top

Eye problems

Some hormonal therapy drugs used to treat breast cancer can cause eye problems such as:

  • blurred vision
  • watering
  • cataracts – long term side effect

Report any changes in vision to the doctor or healthcare team.

Back to top

Constipation

Constipation is a reduction in the normal number of bowel movements. The stools become hard, dry and difficult to pass. Many factors increase the risk of constipation, including the type of hormonal therapy drug used, medications given to relieve nausea and vomiting, and decreased fluid intake. Constipation usually occurs 3–7 days after the hormonal therapy drug is started.

Back to top

Diarrhea

Diarrhea is an increase in the number and looseness of stools. It may happen during hormonal therapy for breast cancer.

Many factors increase the risk of diarrhea, including the type and dose of hormonal therapy used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after hormonal therapy starts.

Back to top

Hair loss

Hair loss can happen in some women who are taking hormonal therapy for breast cancer, especially with the aromatase inhibitors exemestane (Aromasin) and letrozole (Femara).

Back to top

Swelling or weight gain

Some hormonal therapies may cause fluid retention, which can cause swelling of the hands or feet.

Some hormonal therapy drugs can cause weight gain. Weight gain may be controlled by diet and exercise. Check with the doctor or healthcare team if these symptoms persist.

Back to top

Decreased interest in sex

Women may be less interested in sex because of hormonal therapy for breast cancer. This can be a permanent side effect when surgery is done to stop hormone production. Loss of interest in sex can also occur with hormonal drug therapy. It may continue as long as the hormonal drug therapy is taken, but sometimes it may be a long-term side effect. Discuss this with the doctor or healthcare team if it is a concern.

Back to top

Fatigue

Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells break down and die. Fatigue may get better as time goes by. It can continue long after the person has finished their hormonal treatment.

Back to top

Fertility problems

Hormonal drug therapy for breast cancer can cause temporary or permanent fertility problems. Women should discuss options with the doctor or healthcare team if they are concerned about infertility.

Back to top

Blood clots

A blood clot may develop in the leg or lung during hormonal therapy for breast cancer. Symptoms include calf tenderness, a hardened vein, pain or swelling in the legs, trouble breathing and chest pain. Report any of these symptoms to the healthcare team immediately or go to the nearest emergency department. A blood clot is treated with a blood-thinning medication called an anticoagulantanticoagulantA substance that prevents blood clots from forming..

Back to top

Bone density loss (osteoporosis)

Osteoporosis is a long-term side effect that may occur with some hormonal drug therapies used to treat breast cancer, such as aromatase inhibitors and luteinizing hormone–releasing hormone (LHRH) agonists. The doctor may order a bone mineral density test before starting some hormonal treatments to establish a baseline for comparison with follow-up tests.

Prevention and management of bone loss include calcium and vitamin D supplements, physical activity and drug therapy.

Back to top

Second cancers

A very small number of women may develop a second cancer caused by certain hormonal therapy drugs used for breast cancer.

  • Tamoxifen (Nolvadex) increases the risk of developing endometrial (uterine) cancer.
    • Follow-up is done to help find uterine cancer in women taking tamoxifen.
    • Women should report abnormal vaginal bleeding or discharge to their doctor.
  • Androgens can increase the risk of developing liver cancer, but these are rarely used to treat breast cancer.

The benefit of treating a woman’s breast cancer usually far outweighs the risk of developing a second cancer from hormonal therapy treatment.

Back to top

Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.

Stories

Photo of Pat Hartley It didn’t matter how much experience and knowledge I had about cancer. I was in shock.

Read Pat's story

Funding lifesaving clinical trials

Illustration of science instruments

The Canadian Cancer Society is funding lifesaving clinical trials that give people with cancer access to the newest types of treatment.

Learn more